Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 139, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 31, 2020, 10:59 AM CDT for 6 counties in Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2020, 10:59 AM CDT (15:59 UTC)
- Expired
- Aug 31, 2020, 11:45 AM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Callaway County, MO, Franklin County, MO, Gasconade County, MO, Montgomery County, MO, Osage County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 91 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 10:50 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2773 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted.
391
WUUS53 KLSX 311559
SVRLSX
MOC027-071-073-139-151-219-311645-
/O.NEW.KLSX.SV.W.0139.200831T1559Z-200831T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1059 AM CDT Mon Aug 31 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Montgomery County in east central Missouri...
Eastern Callaway County in central Missouri...
Western Franklin County in east central Missouri...
Osage County in central Missouri...
Western Warren County in east central Missouri...
Gasconade County in east central Missouri...
* Until 1145 AM CDT.
* At 1058 AM CDT, severe thunderstorms were located along a line
extending from near Auxvasse to near Chamois to near Taos to near
St. Thomas, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement. Several reports of trees down.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Montgomery City, Owensville, Hermann, New Haven, Linn, Belle,
Gerald, New Florence, Jonesburg, Bland, Freeburg, Rosebud, Chamois,
Rich Fountain, Swiss, Big Spring, Williamsburg, Mount Sterling,
Treloar and Mineola.
This includes Interstate 70 in Missouri between exits 161 and 188.
This also includes Deutschheim Historic Site and Graham Cave State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 9197 3863 9187 3899 9177 3891 9117
3821 9121 3821 9153 3815 9153 3815 9164
3829 9165 3829 9202
TIME...MOT...LOC 1558Z 288DEG 37KT 3895 9188 3868 9186 3852 9206 3832
9215
HAIL...<.75IN
WIND...60MPH
$$
Glass2 follow-up statements
278
WWUS53 KLSX 311614
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1114 AM CDT Mon Aug 31 2020
MOC027-071-073-139-151-219-311645-
/O.CON.KLSX.SV.W.0139.000000T0000Z-200831T1645Z/
Montgomery MO-Callaway MO-Franklin MO-Osage MO-Warren MO-
Gasconade MO-
1114 AM CDT Mon Aug 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SOUTHERN MONTGOMERY...EASTERN CALLAWAY...WESTERN FRANKLIN...
OSAGE...WESTERN WARREN AND GASCONADE COUNTIES...
At 1114 AM CDT, severe thunderstorms were located along a line
extending from near Williamsburg to 6 miles south of Chamois to near
Westphalia to near Vienna, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Montgomery City, Owensville, Hermann, New Haven, Linn, Belle, Gerald,
New Florence, Jonesburg, Bland, Freeburg, Rosebud, Chamois, Rich
Fountain, Swiss, Big Spring, Williamsburg, Mount Sterling, Treloar
and Mineola.
This also includes Deutschheim Historic Site and Graham Cave State
Park.
This includes Interstate 70 in Missouri between exits 161 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 9197 3863 9187 3899 9177 3891 9117
3821 9121 3821 9153 3815 9153 3815 9164
3829 9165 3829 9202
TIME...MOT...LOC 1614Z 305DEG 35KT 3894 9178 3859 9175 3843 9195 3823
9204
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Glass894
WWUS53 KLSX 311627
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1127 AM CDT Mon Aug 31 2020
MOC027-071-073-139-151-219-311645-
/O.CON.KLSX.SV.W.0139.000000T0000Z-200831T1645Z/
Montgomery MO-Callaway MO-Franklin MO-Osage MO-Warren MO-
Gasconade MO-
1127 AM CDT Mon Aug 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SOUTHERN MONTGOMERY...EAST CENTRAL CALLAWAY...WESTERN FRANKLIN...
OSAGE...SOUTHWESTERN WARREN AND GASCONADE COUNTIES...
At 1127 AM CDT, severe thunderstorms were located along a line
extending from near Mineola to near Mount Sterling to near Belle to
near Vienna, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement. Several reports of trees down including in
Brazito.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Owensville, Hermann, New Haven, Linn, Belle, Gerald, New Florence,
Jonesburg, Bland, Freeburg, Rosebud, Chamois, Rich Fountain, Swiss,
Big Spring, Williamsburg, Mount Sterling, Mineola, Drake and
Gasconade.
This also includes Deutschheim Historic Site and Graham Cave State
Park.
This includes Interstate 70 in Missouri between exits 161 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9189 3862 9184 3888 9180 3895 9178
3888 9118 3821 9121 3821 9153 3815 9153
3815 9164 3829 9165 3829 9202
TIME...MOT...LOC 1627Z 289DEG 42KT 3890 9163 3855 9159 3836 9175 3819
9189
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:56 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 31, 6:56 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 656 AM CDT Mon Aug 31 2020 .SHORT TERM... (Through Late Tonight) Issued at 401 AM CDT Mon Aug 31 2020 A cold front extending from western Iowa southeast through eastern Nebraska into Oklahoma will move into northwest Missouri today. The front is expected to become quasi-stationary by this evening from west central Missouri extending northeast to near Mexico Missouri and Quincy Illinois. While short range models are in good agreement with the synoptic features and mass fields over the next 24 hours, the convective trends are very much uncertain. However, there is a general theme: models develop an MCS over the eastern Plains ahead of the front between now and 12-14Z this morning, and this MCS pushes southeast through the day today across western into southern Missouri. Most guidance shows this MCS only grazing our central and southeast Missouri counties today, and this makes sense given that the highest instability is over west central and southwest Missouri and Corfidi vectors would generally steer an MCS southwest of our CWFA. That being said, the MCS has yet to form, and and where it ultimately does will have an effect on where it ultimately tracks. Convective trends for tonight will of course depend greatly on what happens today. If a strong MCS moves through southwest Missouri today, it will drive the effective front south into Arkansas, which could mean there would be little if any convection tonight as the low level jet ahead of the synoptic front would focus the moisture convergence over Arkansas. The GFS and ECMWF hint at this solution, as well as the 4km NAM and to some extent the latest run of the HRRR. However, the HRRR also blows up a lot of convection over central and eastern Missouri overnight...well north of the main MCS which it develops over Arkansas...and a couple of other CAMs also do this. When looking at the "paintball" plot generated by the SPC HREF though, the main storm track is across Arkansas with just a smattering across Missouri, which gives me a little more confidence in the more southern solution. Carney .LONG TERM... (Tuesday through Sunday) Issued at 436 AM CDT Mon Aug 31 2020 Thunderstorm trends for Tuesday will be highly dependent on what ultimately happens tonight. The current most likely scenario is that the effective boundary will be well south of the area across Arkansas on Tuesday morning. Deterministic guidance shows a lot of weak to moderate moisture convergence in southwest low level flow over central and eastern Missouri into southwest Illinois through the day, with stronger convergence over Arkansas in the vicinity of the effective boundary and further north along the baroclinic zone associated with the synoptic front. This leaves our forecast area in a zone of relatively weak forcing and precip. While some showers and and a few thunderstorms are probable on Tuesday, it doesn't look like that convection will be strong/persistent. Referring back to the HREF "paintball" plot there are very few hits above 40 dBZ on Tuesday on Tuesday which lends confidence to the idea of weaker convection. The synoptic cold front moves slowly southeast Wednesday and Thursday as there's little upper level support to push it through. The position of the front will probably be more influenced by convection than by anything else. There will be a continuing chance for precip across the area until the front finally moves through on Thursday night. Guidance continues to be in pretty good agreement that the short wave which is currently over British Columbia will dive southeast over the next several days, and finally amplify the long wave pattern into a trough over eastern North America, this will finally drive the front south into the lower Mississippi Valley and bring the precip chance to an end Thursday night. Friday and Saturday continue to look cool and dry with highs generally in the 70s and lows dropping into the 50s on Saturday morning! Another wave dives toward the base of the long wave trough Sunday which will briefly turn the low level flow back to the south bringing slightly warmer temperatures in the low to mid 80s and a chance of precip. Carney && .AVIATION... (For the 12z TAFs through 12z Tuesday Morning) Issued at 639 AM CDT Mon Aug 31 2020 Areas of MVFR ceilings will prevail across central and eastern Missouri this morning, with embedded IFR ceilings in parts of central and southeast Missouri. These low ceilings will lift through the late morning and early afternoon and VFR conditions are expected across the entire area by 19-20Z. Additionally, there is a complex of thunderstorms over west central/northwest Missouri this morning that is expected to become more organized and move southeast, clipping central and parts of southeast Missouri during the late morning into early afternoon. Additional scattered thunderstorm development is possible along a a cold front which will move into northeast Missouri this afternoon. After a break in the thunderstorm activity this evening, additional development is possible after 06Z tonight. SPECIFICS FOR KSTL: There are some MVFR clouds in the area this morning, but also plenty of holes which seem to be handled best by a TEMPO for MVFR below 2000 ft. The ceilings should rise through mid morning. There is an outside chance for a thunderstorm this afternoon, but the probability is 20 percent or less at this time so left mention out. Lower ceilings are also likely to return by tomorrow morning along with a bit higher chance of thunderstorms...though there is still quite a bit of uncertainty about coverage and timing. Carney && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 86 71 84 72 / 20 30 60 30 Quincy 83 65 79 67 / 30 40 60 20 Columbia 83 68 81 68 / 50 40 60 20 Jefferson City 84 68 82 69 / 50 40 60 20 Salem 84 69 84 70 / 10 20 60 40 Farmington 84 68 80 69 / 30 40 60 40 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 31, 4:25 AM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 425 AM CDT Mon Aug 31 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-010930- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 425 AM CDT Mon Aug 31 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely today...primarily across parts of central and southeast Missouri. Some of these storms could be severe during the late morning and early afternoon and capable of producing damaging wind and large hail. The chance for thunderstorms continues tonight across most of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The chance for thunderstorms continues across the area for Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this morning and early this afternoon across parts of central and southeast Missouri. Carney
In the hours before
Local storm report, Aug 31, 10:34 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1034 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM TSTM WND DMG CALIFORNIA 38.63N 92.56W
08/31/2020 MONITEAU MO LAW ENFORCEMENT
TREE DOWN OVER HARTLEY STREET IN CALIFORNIA,
MO.
&&
KDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:01 AM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 44 min |
| Aug 31, 10:35 AM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Osage | 40 min |
| Aug 31, 11:08 AM CDT | Tornado Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 37 min |
| Aug 31, 11:41 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade | 49 min |
| Aug 31, 12:17 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.